|cd4 count less
Sep 19, 2006
i have been on meds for 6 months now, combination of stavudine, lamidunivne and nevirapine. i started at cd4 of 54, now my cd4 count is only 57.however i have experienced weight gain, and no illness at all. what could be the problem?
Response from Dr. Sherer
I hear that the good news since starting ART is weight gain and no clinical illness, but these outcomes are not matched by the CD4 cell count, which has not changed over 6 months. This case illustrates the difficulty of not having viral loads for observing outcomes, because it is likely that you have not had an optimal viral load response as well, and this information would have been available in the first month or two of therapy.
I urge you to talk to your doctor about why you have not had a rise in your CD4 cells, as he or she is likely to have information that I lack that may help to answer the question. There are several possibilities: People with advanced disease and prior opportunistic infections may have a blunted response in their CD4 cell response, even when the viral load response is appropriate.
Another possibility is that you acquired a virus that was resistant to one or more of the members of your regimen, and thus your current regimen has sub-optimal potency. Had you and your doctor had access to a resistance test, you could have done a genotype before starting this regimen in order to answer this question. And there are other possibilities as well.
You and your doctor should consider your options, which may be limited by limits in your access to laboratory tests and second line regimens. A repeat CD4 cell count, a viral load, and a resistance test would all help your doctor to diagnose virologic failure and regimen failure, and to select your next regimen. If he or she only has access to CD4 tests, another test should be performed, and a decision should be made as to whether or not this represents immunologic failure, as it appears to. In that case, a new regimen with three new drugs, including a boosted protease inhibitor, would be optimal. Your doctor can also look at the percent of CD4 cells, as well as the absolute number, since the percent may also increase significantly without a rise in the absolute number of CD4 cells when there is another cause of a lowered total lymphocyte count.
If that is not as yet available to you, then continuation of your current regimen makes sense, since there does appear to be an improvement in weight gain and in the lack of symptoms.
I urge you to discuss your concerns and these suggestions with your doctor.
ATR the 3 in 1 Pill
Is the medicine good?
- Is White Tongue An Acute Symptom Of AIDS?
- Blisters After Sucking Penis Worried I Have HIV
- Flu Symptoms After Receiving Oral Sex Worried I Have HIV
- Hairy Tongue After Anal Sex Worried I Have HIV
- Headache After Anal Sex With Condom Does It Mean I Have HIV
- Painful Red Spots After Anal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.